Cancer Support Group

Monday, Nov 20th

Last update:06:42:40 AM GMT

Home Cancer Chemotherapy Chemotherapy Side Effects

Chemotherapy Side Effects

Constipation
Some people who receive chemotherapy become constipated because of the drugs they take. Others may become constipated because they are less active or less nourished than usual. Tell your doctor if you have not had a bowel movement for more than a day or two. You may need to take a laxative or stool softener or use an enema, but don’t use these remedies unless you have checked with your doctor, especially if your white blood cell count is low.

You also can try these ideas to deal with constipation:
  • Drink plenty of fluids to help loosen the bowels. Warm and hot fluids work especially well.
  • Eat a lot of high–fiber foods. High–fiber foods include bran, whole–wheat breads and cereals, raw or cooked vegetables, fresh and dried fruit, nuts, and popcorn.
Get some exercise. Simply getting out for a walk can help, as can a more structured exercise program. Be sure to check with your doctor before becoming more active.

Nerve and muscle effects
Your nervous system affects just about all your body’s organs and tissues. So it’s not surprising that when chemotherapy affects the cells of the nervous system (as the drugs sometimes do) a wide range of side effects can result. For example, certain drugs can cause peripheral neuropathy, a condition that may produce tingling, burning, weakness, or numbness in the hands and/or feet. Other nerve related symptoms include loss of balance, clumsiness, difficulty in picking up objects and buttoning clothing, walking problems, jaw pain, hearing loss, stomach pain, and constipation. In addition to affecting the nerves, certain anti–cancer drugs can also affect the muscles and make them weak, tired, or sore.

In some cases, nerve and muscle effects – though annoying – may not be serious. In other cases, nerve and muscle symptoms may indicate serious problems that need medical attention. Be sure to report any suspected nerve or muscle symptoms to your doctor.

Caution and commonsense can help you deal with nerve and muscle problems. For example, if your fingers become numb, be very careful when grasping objects that are sharp, hot, or otherwise dangerous. If your sense of balance or muscle strength is affected, avoid falls by moving carefully using handrails when going up or downstairs and use bathmats in the bathtub or shower. Do not wear slippery shoes.

Effects on skin and nails
You may have minor skin problems while you are having chemotherapy. Possible side effects include redness, itching, peeling, dryness, and acne. Your nails may become darkened, brittle, or cracked. They also may develop vertical lines or bands.

You will be able to take care of most of these problems yourself. If you develop acne, try to keep your face clean and dry and use over–the–counter medicated creams or soaps. For itching, apply corn starch powder. To help avoid dryness, take quick showers or sponge baths rather than long, hot baths. Apply cream and lotion while your skin is still moist and avoid perfume, cologne, or aftershave lotion that contains alcohol. You can strengthen your nails with the remedies sold for this purpose, but be alert to signs of a worsening problem because these products can be irritating to some people. Protect your nails by wearing gloves when washing dishes, gardening, or performing other work around the house. Get further advice from your doctor if these skin and nail problems don’t respond to your efforts. Be sure to let your doctor know if you have redness, pain, or changes around the cuticles.

Certain anti–cancer drugs, when given intravenously, may produce a fairly dramatic darkening of the skin all along the vein. Some people use makeup to cover the area, but this can become difficult and time–consuming if several veins are affected, which sometimes happens. The darkened areas usually will fade on their own a few months after treatment ends.

Exposure to the sun may increase the effects some anti–cancer drugs have on your skin. Check with your doctor or nurse about using a sunscreen lotion with a skin protection factor of 15 to protect against the sun’s effect. They may even suggest that you avoid being in direct sunlight or that you use a product, such as zinc oxide, that blocks the sun’s rays completely. Long–sleeve cotton shirts, hats, and pants also will block the sun.

Some people who have had radiation therapy develop “Radiation recall” during their chemotherapy. During or shortly after certain anti–cancer drugs are given, the skin over the area that was treated with radiation turns red – a shade anywhere from light to very bright – and may itch or burn. This reaction may last hours or even days. You can soothe the itching and burning by putting a cool, wet compress over the affected area. Radiation recall reactions should be reported to your doctor or nurse.

Most skin problems are not serious, but a few demand immediate attention. For example, certain drugs given intravenously can cause serious and permanent tissue damage if they leak out of the vein. Tell your doctor or nurse right away if you feel any burning or pain when you are getting IV drugs. These symptoms don’t always mean there’s a problem, but they always must be checked out at once and also if you develop sudden or severe itching, if your skin breaks out into a rash or hives, or if you have wheezing or any other breathing problem. These symptoms may mean you are having an allergic reaction that may need to be treated at once.

Suggestions

This is YOUR sites, so if you have suggestions or feedback on how we can improve it for you, please let us know! We do our best to keep up!

Make a Suggestion
Manthan Award

Link to Aarogya

aarogya logo
NASSCOM Award